New York, 2011

Hail and Damaging Wind in New York, July 8, 2011

July 8, 2011 · NWS BGM · 6 events in 3 counties and zones

An upper level disturbance and weak, nearly stalled frontal boundary helped produce scattered showers and thunderstorms during the heating of the afternoon and early evening. Some of the storms became severe, producing large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An upper level disturbance and weak, nearly stalled frontal boundary helped produce scattered showers and thunderstorms during the heating of the afternoon and early evening. Some of the storms became severe, producing large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 8, 12:48 AM EST, 2 minutes earlier.

Area forecast discussion, Jul 8, 12:48 AM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
148 AM EDT FRI JUL 8 2011

.SYNOPSIS...
A WEAK UPPER LEVEL DISTURBANCE WILL CAUSE SHOWERS AND
THUNDERSTORMS TO INCREASE ACROSS THE REGION LATER TONIGHT THROUGH
FRIDAY. HIGH PRESSURE WILL MOVE INTO THE REGION FROM CANADA FOR
THE WEEKEND WITH PLEASANT SUMMERTIME TEMPERATURES AND FAIR SKIES.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
ONLY CHANGE THIS UPDATE WAS TO BRING THE PRECIPITATION IN A LITTLE
QUICKER TOWARD SUNRISE FRIDAY MORNING. 18Z GFS IS LEANING QUICKER
AND FARTHER NORTH WITH THE PRECIP. WILL LET THE NEXT SHIFT
EVALUATE THE NEW RUNS TO DETERMINE IF WE NEED TO INCREASE POPS
INTO THE SOUTHERN TIER AND CATSKILLS REGION.

PREVIOUS DISCUSSION...
ISOLATED CONVECTION CONTINUES TO MOVE ALONG FRONTAL FEATURE,
MOVING OUT OF CENTRAL PA TOWARD SOUTHERN LUZERNE COUNTY. WE WILL
CONTINUE THE SLIGHT CHANCE FOR THUNDERSTORMS FOR THE NEXT FEW
HOURS OVER THIS REGION. MADE SOME CHANGES TO THE NEAR TERM TEMP
AND DEW POINT GRIDS TO BETTER FIT THE OBS PRE SUNSET.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY/...
BROAD SYNOPTIC FORCING IS EXPECTED TO CONTINUE ON FRIDAY AS RIGHT
ENTRANCE REGION OF UPR LVL JET ENTERS THE REGION WITH JET SPEEDS
INCREASING TO OVER 110 KTS IN NRN NEW ENGLAND. THE FORCING IS NOTED
BY PERSISTENT AND INCRG 500-300 MB QVECT CONVERGENCE IN BOTH THE
NAM/GFS MODELS. THIS IN TANDEM WITH THE DIURNAL DESTABILIZATION
FROM LLVL MOIST CONVERGENCE WILL LEAD TO AN INCREASE IN SHOWER
ACTIVITY...ESPECIALLY ACROSS NEPA...WITH MORE SCATTERED ACTIVITY
NORTHWARD INTO NY. SOME CAPE WILL ALLOW FOR A CHANCE OF
THUNDERSTORMS. THIS MAY ACTUALLY BE REALIZED MORE ACROSS THE
FINGER LAKES REGION OF NY STATE ALONG THE NRN EDGE OF THE THICKER
CLOUD SHIELD. PWATS NOT EXCESSIVE...BUT LOCALLY HEAVY RAIN STILL
NOT OUT OF THE QUESTION. SHEAR AND INSTABILITY LACKING FOR SEVERE
WX THOUGH.

SOME LINGERING SHOWERS FRIDAY EVENING WILL GIVE WAY TO THE PASSAGE
OF THE TROF AXIS AND HIGH PRESSURE BUILDING ACROSS THE GREAT LAKES
AND INTO THE NYPENN REGION FOR SATURDAY. THE CENTER OF THE HIGH
RESIDES WITH US THROUGH THE WEEKEND FOR PLENTY OF SUNSHINE AND
SEASONABLE TEMPERATURES.

DAYTIME TEMPERATURES ARE A BLEND OF 850 MB TEMPS MIXED TO THE SFC
AND A MOS BLEND. A BLEND OF MOS TEMPS LOOK REASONABLE FOR
NIGHTTIME READINGS WITH SOME COOLING ADJUSTMENTS TO THE VALLEY
LOCATIONS OVER THE WEEKEND UNDER CLEAR SKIES.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
DEVIATED LTL FROM HPC GUIDANCE WHICH LOOKED FINE. ZONAL FLOW
ALOFT WILL GRADUALLY BCM MORE NWLY WITH AMPLIFICATION OF AN UPR
TROF OVER QUEBEC EARLY NEXT WEEK. THIS WILL FORCE A CDFNT ACRS THE
RGN MON OR MON NGT. HI PRES FOLLOWING THIS FRONT WILL BRING IN
COOLER AND DRIER AIR WITH MAXES IN THE U70S TO 80...COMPARED TO
MAXES WELL INTO THE 80S AHEAD OF IT.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
SHORT TERM AVIATION FOCUS WL BE POTENTIAL FOG AND IFR CONDITIONS
AT ELM...FOLLOWED BY TIMING OF RAIN AND MVFR CONDITIONS AT AVP ON
FRIDAY MORNING. WATER VAPOR SHOWS 5H VORT ACRS THE OHIO VALLEY
MOVING TWD CENTRAL PA...WITH PLENTY OF CONVECTIVE DEBRIS ADVECTING
TWD OUR TAF SITES. THIS MID/UPPER LVL MOISTURE/CLOUDS WL
COMPLICATE POTENTIAL FOR FOG DEVELOPMENT TONIGHT ACRS OUR TAF SITES.
BASED ON PREVIOUS NITE AND LIGHT WINDS...COMBINED WITH SOME BL
MOISTURE WL MENTION IFR/LIFR CONDITIONS AT ELM IN TEMPO GROUP BTWN
09Z-12Z. ELSEWHERE...THINKING MID/UPPER LVL CLOUD DECK WL PREVENT
FOG FROM DEVELOPING. MEANWHILE...5H VORT AND GOOD RIBBON OF MID
LVL MOISTURE...ALONG WITH RRQ OF 100 KNT JET WL HELP IN THE
DEVELOPMENT OF SHOWERS ACRS CENTRAL PA INTO SOUTHERN TIER OF NY BY
12Z FRI. WL MENTION PREVAILING GROUP FOR -RA WITH TEMPO OF 4SM AND
RA WITH MVFR CONDITIONS AT AVP BY FRIDAY MORNING. REST OF THE TAF SITES
WL USE PROB30 OR VCSH TO COVER POTENTIAL WITH SOME THUNDER
POSSIBLE BTWN 16Z-20Z FRIDAY AT ITH/SYR/RME. DRY WEATHER EXPECTED
TO DEVELOP BETWEEN 22Z AND 0Z NORTHERN TERMINALS...BUT NOT UNTIL
BETWEEN 0Z AND 03Z FROM KBGM SOUTH/EAST.

WINDS WL BE LIGHT AND VARIABLE THROUGH THIS MORNING...BECOMING
SOUTH TO SOUTHWEST 5 TO 10 KNOTS BY LATE MORNING. WINDS SHIFT INTO
THE NORTHWEST BY EARLY FRIDAY EVENING AND REMAIN LESS THAN 5
KNOTS.

OUTLOOK...
FRIDAY NIGHT THRU SUNDAY NIGHT...MAINLY VFR CONDITIONS WITH LCL
IFR POSSIBLE IN PATCHY VALLEY FOG...ESPECIALLY AT ELM EACH MORNING.

MON...SFC COLD FRNT WL PRODUCE SCT SHOWERS/STORMS WITH MVFR
CONDITIONS POSSIBLE MONDAY AFTN INTO MON EVNG. LOW CLDS WITH
PATCHY MVFR LATE MON NGT.

TUE...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JAB
NEAR TERM...DJP
SHORT TERM...JAB
LONG TERM...
AVIATION...TABER/HEDEN
Hazardous weather outlook, Jul 7, 2:41 PM EST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
341 PM EDT THU JUL 7 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-081945-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
341 PM EDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 7, 7:36 PM EST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
836 PM EDT THU JUL 7 2011

PAZ047-080115-
LUZERNE PA-
836 PM EDT THU JUL 7 2011

...STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LUZERNE COUNTY...

* AT 831 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED NEAR ROCK GLEN...AND MOVING EAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  FERN GLEN AT 845 PM EDT...
  DERINGER AT 850 PM EDT...
  WESTON AT 855 PM EDT...
  JEANESVILLE AT 915 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4091 7606 4094 7620 4095 7622 4100 7622
      4094 7592 4093 7593 4090 7600 4090 7604

/DJP
Special weather statement, Jul 7, 9:55 PM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1055 PM EDT THU JUL 7 2011

PAZ047-080345-
LUZERNE PA-
1055 PM EDT THU JUL 7 2011

...STRONG THUNDERSTORM WILL AFFECT NORTHERN LUZERNE COUNTY...

* AT 1049 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED 6 MILES WEST OF SWEET VALLEY...AND MOVING EAST AT 15
  MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SWEET VALLEY AND MUHLENBERG AT 1110 PM EDT...
  PIKES CREEK AT 1120 PM EDT...
  GLEN LYON AT 1125 PM EDT...
  LEHMAN AND HARVEYS LAKE AT 1130 PM EDT...
  NANTICOKE AND ALDEN AT 1135 PM EDT...
  DALLAS AND FERN BROOK AT 1140 PM EDT...
  SHAVERTOWN AND COURTDALE AT 1145 PM EDT...

LAT...LON 4121 7633 4128 7632 4137 7629 4138 7582
      4114 7579

/DJP
Special weather statement, Jul 7, 11:40 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1240 AM EDT FRI JUL 8 2011

NYZ062-PAZ048-080530-
PIKE PA-SULLIVAN NY-
1240 AM EDT FRI JUL 8 2011

...STRONG THUNDERSTORM NEAR FORRESTBURG...

* AT 1233 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.  THIS STORM WAS LOCATED NEAR ELDRED...AND MOVING
EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  FORRESTBURG AT 1250 AM EDT...
  HARTWOOD AT 105 AM EDT...
  HAVEN AND MT PROSPER AT 125 AM EDT...
  WURTSBORO AND HIGHVIEW AT 130 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4158 7437 4158 7438 4156 7443 4150 7448
      4149 7475 4146 7474 4144 7476 4148 7499
      4163 7495 4161 7437 4159 7436

/HEDEN
Special weather statement, Jul 8, 12:41 AM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
141 AM EDT FRI JUL 8 2011

NYZ062-080615-
SULLIVAN NY-
141 AM EDT FRI JUL 8 2011

...STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SULLIVAN COUNTY NEAR
GLEN WILD...

* AT 137 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 50 MPH.  THIS STORM WAS LOCATED NEAR ROCK HILL...AND MOVING
NORTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WOODRIDGE AT 150 AM EDT...
  MOUNTAIN DALE AND MT VERNON AT 155 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4157 7460 4164 7469 4174 7455 4166 7442

HEDEN

The radar

The Albany radar (KENX), 113 km away, was scanning. The volume nearest the first event began at 05:48 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sullivan

When
July 8, 12:50 AM EST
Where
Sullivan County, Glen Wild
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.650, -74.600

Hail, Madison

When
July 8, 2:20 PM EST
Where
Madison County, Sullivan
Measured
0.88 in hail
Reported by
Public
Coordinates
43.050, -75.870

Hail, Madison

When
July 8, 2:35 PM EST
Where
Madison County, 0.5 mi E of Canastota
Measured
1 in hail
Reported by
Public
Coordinates
43.080, -75.760

Thunderstorm Wind, Madison

When
July 8, 2:35 PM EST
Where
Madison County, 0.5 mi E of Canastota
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.080, -75.760

Trees and wires were blown down.

Hail, Oneida

When
July 8, 3:00 PM EST
Where
Oneida County, 1.01 mi E of Sherrill
Measured
1 in hail
Reported by
Public
Coordinates
43.070, -75.600

Hail, Oneida

When
July 8, 3:10 PM EST
Where
Oneida County, 1.22 mi SW of Vernon Center
Measured
0.88 in hail
Reported by
Public
Coordinates
43.040, -75.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335927, 335928, 335929, 335952, 335931, 335932.